Hail, Torrance
- When
- May 8, 12:30 PM MST to 12:34 PM MST
- Where
- Torrance County, 2 mi SE of Manzano
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.630, -106.315
An upper level low pressure system that produced widespread strong winds across the region on the 7th moved over central New Mexico on the 8th and produced scattered showers with hail and gusty winds. Several locations reported graupel and small hail coating the ground, including Gallup, Taos, Albuquerque, and Manzano.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system that produced widespread strong winds across the region on the 7th moved over central New Mexico on the 8th and produced scattered showers with hail and gusty winds. Several locations reported graupel and small hail coating the ground, including Gallup, Taos, Albuquerque, and Manzano. While most reports were of small hail, one area around Manzano experienced penny size hail for a few minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 10:53 AM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1153 AM MDT THU MAY 8 2014 .AVIATION... 18Z TAF CYCLE VFR CIGS AND VISIBILITIES MOST LOCATIONS THROUGH PERIOD. HOWEVER... ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE TO THE EAST ACROSS WESTERN AND NORTHERN AREAS DURING THE AFTERNOON THEN DECREASE FROM 00Z THROUGH 06Z. IN ADDITION TO LOCAL MVFR CIGS AND VISIBILITIES WITH THIS ACTIVITY...GUSTY OUTFLOWS UP TO 45KTS ARE POSSIBLE. OTHERWISE...WEST WINDS WITH GUSTS OF 25 TO 35KT WILL PERSIST THROUGH THE AFTERNOON...FAVORING THE EAST CENTRAL PLAINS. 05 && .PREV DISCUSSION...1052 AM MDT THU MAY 8 2014... .UPDATE... UPDATED FIRST PERIOD POP...WX...WIND...AND SKY GRIDS BASED ON RECENT SATELLITE...RADAR...AND MOS TRENDS. DRIER AIR BEHIND UPPER LEVEL TROUGH WILL SCOUR OUT PRECIP CHANCES THROUGH THE AFTERNOON AND EVENING HOURS TODAY. DECENT MIXING COULD CAUSE OCCASIONAL GUSTS UP TO 45 MPH THIS AFTERNOON ALONG THE I40 CORRIDOR BETWEEN CLINES CORNERS AND TUCUMCARI...SO ISSUED A SHORT BURST SPS TO HEIGHTEN AWARENESS. && .PREV DISCUSSION...305 AM MDT THU MAY 8 2014... .SYNOPSIS... AS A WEAK UPPER LEVEL STORM SYSTEM DROPS INTO NEW MEXICO FROM THE WEST AND NORTHWEST TODAY...SPOT SHOWERS AND AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF NORTHERN AND CENTRAL NEW MEXICO...PRIMARILY NORTH OF INTERSTATE 40. A DRY WEST TO NORTHWEST FLOW ALOFT WILL MOVE IN BEHIND THE DEPARTING SYSTEM TONIGHT AND FRIDAY...CONTINUING INTO SATURDAY. HIGH TEMPERATURES WILL START OUT BELOW SEASONAL AVERAGES TODAY BUT WILL WARM RAPIDLY FRIDAY AND MORE SO ON SATURDAY. A STRONGER STORM SYSTEM IS EXPECTED APPROACH NEW MEXICO FROM THE NORTHWEST SATURDAY NIGHT...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE NORTH SUNDAY AFTERNOON AND TO NORTHEAST AND EAST CENTRAL NEW MEXICO SUNDAY NIGHT. A STRONG BACKDOOR FRONT WILL BRING COOLER TEMPERATURES TO THE REGION MONDAY. THE COOL DOWN WILL BE SHORT-LIVED...HOWEVER... AS TEMPERATURES WARM RAPIDLY BY MIDWEEK. && .DISCUSSION... TRAILING SHORT-WAVE TROUGH OVER FAR SOUTHWEST UTAH WILL REMAIN MOISTURE STARVED BUT WITH ENOUGH INSTABILITY FROM THE COLD POOL ALOFT COMBINING WITH DAYTIME HEATING TO PRODUCE MAINLY HIGHER TERRAIN ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS...PRIMARILY NORTH OF INTERSTATE 40. UPPER WAVE TRANSLATES RAPIDLY EAST INTO TX THIS EVENING WITH MOST SHOWERS ALL BUT DONE WITH OVER THE FAR NORTH AND NORTHEAST BY ABOUT SUNSET. QUASI-PERMANENT DRY AIR MASS OVER THE STATE WILL ALLOW TEMPERATURES TO DROP EFFICIENTLY OVERNIGHT...WITH A FEW FAVORED COLD SPOTS IN NORTHERN AND CENTRAL NM SUCH AS AREAS IN THE LOWER CHAMA RIVER VALLEY NEAR ABIQUIU AND IN THE ESTANCIA VALLEY/BASIN DROPPING TO NEAR FREEZING BY SUNRISE FRIDAY. FREEZING TEMPERATURES WILL BE RATHER LOCALIZED AND THEREFORE...NO FREEZE WARNING WAS ISSUED. DRY NORTHWEST FLOW ALOFT DEVELOPS OVER THE REGION FRIDAY...CONTINUING INTO SATURDAY. LEE SFC TROUGH WILL KEEP WEST AND SW BREEZES GOING FRIDAY AND SATURDAY...MAINLY CENTRAL MOUNTAIN CHAIN EAST. MODELS IN GOOD AGREEMENT THAT A STRONG/COLD CLOSED LOW WILL DIVE SOUTHEASTWARD THROUGH THE WESTERN GREAT BASIN SATURDAY NIGHT. STRONG SW WINDS DEVELOP ALL AREAS SUNDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR NORTH DURING THE AFTERNOON. STRONG SFC COLD FRONT WILL SWEEP SOUTHEASTWARD THROUGH NORTHWEST NM SUNDAY AFTERNOON AND THROUGH CENTRAL AND EASTERN AREAS SUNDAY EVENING. ASSOCIATED SFC HIGH CENTER IS EXPECTED TO BUILD INTO NORTHERN COLORADO SUNDAY NIGHT...WITH A REINFORCING SHOT OF COLDER AIR PUSHING SOUTHWARD THROUGH THE PLAINS SUNDAY NIGHT. THIS BACKDOOR COLD FRONT IS PROGGED BY THE GFS AND ECMWF TO PUSH WESTWARD MONDAY MORNING...LIKELY RESULTING IN EAST WINDS FOR THE MIDDLE RIO GRANDE VALLEY SOMETIME MONDAY. THE COOL DOWN IS SHORT- LIVED HOWEVER...WITH TEMPERATURES WARMING TO NEAR SEASONAL AVERAGES TUESDAY...AND ABOVE AVERAGE LEVELS FOR EARLY TO MID MAY ON WEDNESDAY AND THURSDAY AS A STRONG UPPER LEVEL RIDGE SLOWLY BUILDS IN FROM THE WEST. 33 && .FIRE WEATHER... CRITICAL FIRE WEATHER OUTLOOK...LOW HUMIDITIES AND GUSTY WINDS DEVELOPING THIS AFTERNOON OVER THE EAST...AND REDEVELOPING ON FRIDAY. LOW HUMIDITIES AND GUSTY WINDS DEVELOPING OVER THE RIO GRANDE VALLEY AND ADJACENT SANDIA/MANZANO MOUNTAINS AND PORTIONS OF THE SOUTHWEST HIGHLANDS ON SUNDAY AFTERNOON. MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND FOR THE FIRST HALF OF THE UPCOMING WORK WEEK. SOME MODEL DIFFERENCES EMERGING IN UPSTREAM PATTERN EVOLUTION LATE NEXT WORK WEEK. HIGH AMPLITUDE TROUGH EXTENDING FROM TIGHT CLOSED LOW OVER NORTHERN SASKATCHEWAN TO THE NEW MEXICO BOOT HEEL WILL SHIFT EASTWARD ACROSS THE STATE THROUGH THIS EVENING. FLOW OVERHEAD WILL REMAIN TURBULENT AND VEER TO THE NORTHWEST AS THE TROUGH AXIS SLIDES THROUGH. TRAILING SHORTWAVE WILL MAKE QUICK PASSAGE ACROSS NEW MEXICO DURING THE DAY ON FRIDAY. ZONAL FLOW WILL START THE WEEKEND...AS NORTH PACIFIC CLOSED LOW AMPLIFIES OVER THE PACIFIC NORTHWEST...AND THIS FEATURE WILL DIG TO THE FOUR CORNERS BY LATE IN THE WEEKEND. ACCOMPANYING TROUGH WILL MAKE SLOW TRIP EASTWARD ACROSS NEW MEXICO...TO CLEAR THE EASTERN SIDE OF THE STATE INTO TEXAS BY TUESDAY. TURBULENT NORTHWEST FLOW WILL REDEVELOP OVER THE STATE TUESDAY NIGHT...AND THIS SHOULD REMAIN IN PLACE THROUGH THURSDAY ON THE DOWNSTREAM LIMB OF RIDGE OVER THE WESTERN U.S. DIFFERENCES IN RIDGE PLACEMENT EMERGING BY THE END OF THE WORK WEEK...WITH EUROPEAN ECMWF KEEPING RIDGE OVER THE WEST COAST...WHILE DOMESTIC GFS MOVES A MUCH WEAKER FEATURE OVER THE GREAT BASIN DURING THE DAY ON FRIDAY. WILL KEEP EXTENDED FORECAST THINKING TILTED TOWARD THE BETTER RUN TO RUN CONTINUITY OF THE ECMWF AND KEEP PICTURE OF A MORE TURBULENT NORTHWEST FLOW IN PLACE FOR THE END OF THE WORK WEEK HEADING INTO THE FOLLOWING WEEKEND. FOR TODAY...COLDER AIR IN PLACE WILL KEEP TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL IN THE WEST...AND 3 TO 8 DEGREE COLD EXCURSIONS IN THE EAST. TROUGH AXIS SLIDING THROUGH COMBINED WITH SURFACE LOW OVER SOUTHEAST COLORADO WILL KEEP WIND SPEEDS ELEVATED FOR THE DAY...AS MINIMUM HUMIDITIES FALL BACK INTO THE TEENS AND 20S PCT. LOW TEENS HUMIDITIES WILL MEET UP WITH GUSTY WINDS OVER THE NORTHEAST AND EAST CENTRAL PLAINS...BUT MAXIMUM TEMPERATURES BELOW NORMAL COMBINED WITH MARGINAL HAINES INDICES AROUND 4 WILL PRECLUDE A RED FLAG WARNING IN FAVOR OF SOME HEADLINES IN THE PLANNING FORECAST FOR THIS FORECAST PACKAGE. NO VENTILATION PROBLEMS...WITH FAIR TO GOOD HUMIDITY RECOVERIES...BEST NORTH AND WEST. SHOWER COVERAGE ACROSS THE NORTH AND WEST WILL SHIFT FOCUS TO THE NORTH AND NORTHEAST BY TONIGHT WITH LITTLE CHANCE FOR SIGNIFICANT WETTING RAIN...BUT SOME MODEST ACCUMULATING SNOW OVER THE NORTHERN MOUNTAIN SUMMITS. FOR FRIDAY...TURBULENT NORTHWEST FLOW STARTING TO BACK TOWARD ZONAL DURING THE DAY IN WEAKENING SURFACE PRESSURE GRADIENT BETWEEN DOME OF HIGH PRESSURE OVER THE BOOT HEEL...AND A DEEPENING SURFACE LOW OVER NORTHERN WYOMING. WARMING TEMPERATURES WILL RETURN MAXIMA TO SOMETHING CLOSE TO NORMAL FOR THE DAY...WITH BREEZY WINDS OVER MUCH OF THE EAST AND NORTH...AND OVER THE CONTINENTAL DIVIDE IN THE WEST. MORE LOW HUMIDITIES AND GUSTY WINDS FOR THE NORTHEAST AND EAST CENTRAL PLAINS FRIDAY AFTERNOON...BUT NEAR CLIMATOLOGICAL TEMPERATURES AND HAINES INDICES RUNNING IN THE 4 TO 5 RANGE WILL ONCE AGAIN TILT THINKING AWAY FROM MORE THAN PLANNING FORECAST HEADLINES. NO VENTILATION ISSUES...WITH POOR TO FAIR HUMIDITY RECOVERIES OVERNIGHT. FOR SATURDAY...WARMING TREND CONTINUING...WITH MAXIMUM TEMPERATURES MOVING TO 3 TO 8 DEGREES ABOVE MID MAY NORMALS IN THE EAST...AND NEAR NORMAL IN THE WEST. INCREASED TURBULENCE IN ZONAL FLOW ALOFT WITH SURFACE LOW PERSISTING OVER SOUTHEAST COLORADO WILL SUPPORT SOME AFTERNOON BREEZES ALONG THE SOUTH CENTRAL MOUNTAIN SUMMITS AND OUT OVER THE ADJACENT EASTERN PLAINS...BUT SPEEDS RUNNING BELOW RED FLAG CRITERIA AS MINIMUM HUMIDITIES FALL BACK INTO THE LOW TEENS AND SINGLE DIGITS. HAINES INDICES RUNNING AROUND 5 OVER THE EAST CENTRAL PLAINS...AND 5 AND 6 OVER THE MIDDLE RIO GRANDE VALLEY...WILL BE WATCHED FOR TRENDS. NO VENTILATION PROBLEMS...WITH CONTINUED POOR TO FAIR HUMIDITY RECOVERIES. OUTLOOK...SUNDAY THROUGH TUESDAY...PACIFIC NORTHWEST SYSTEM WILL ARRIVE NEAR THE FOUR CORNERS SUNDAY AND SWEEP ACROSS NORTHERN AND EASTERN NEW MEXICO ON MONDAY...LEAVING TURBULENT NORTHWEST FLOW OVERHEAD FOR TUESDAY. ASSOCIATED COLD FRONT WILL PENETRATE THE NORTHEAST PLAINS SUNDAY NIGHT AND SWEEP RAPIDLY TO THE MEXICO BORDER BY MONDAY NOON TO LIE WELL SOUTH AND WEST OF THE STATE BY MONDAY EVENING. CONSEQUENT COOLING TREND WILL DROP TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL ON MONDAY WITH A MODEST WARMING TREND IN FOR TUESDAY. SUNDAY SHOWER COVERAGE MAINLY OVER THE NORTH SHIFTING TO THE NORTH AND EAST SUNDAY NIGHT...AND ALONG THE CENTRAL MOUNTAIN CHAIN ON MONDAY AS WESTBOUND COLD FRONT LAPS AGAINST THE EASTERN SLOPES. SHOWERS WILL TAPER OFF MONDAY NIGHT TO END BY TUESDAY. MINIMUM HUMIDITIES IN THE UPPER TEENS AND LOW 20S SUNDAY WILL RISE INTO THE 20S IN COOLER AIR FOR MONDAY...AND WORK BACK TOWARD THE TEENS AND LOW 20S ON TUESDAY. WIDESPREAD BREEZES ON SUNDAY WILL COMBINE WITH LOW HUMIDITIES TO BOOST FIRE DANGER...BUT CLIMATOLOGICALLY COOL CONDITIONS AND MARGINAL HAINES INDICES WILL KEEP SUNDAY UNDER OBSERVATION FOR NOW. WINDS SHIFTING EAST AND NORTHEAST ON MONDAY WITH COLD FRONT BREEZINESS...AND VEERING SOUTHERLY FOR MODERATING TEMPERATURES ON TUESDAY. EXCELLENT SUNDAY VENTILATION TRENDING DOWNWARD TOWARD GOOD OR BETTER FOR MONDAY AND TUESDAY. SHY && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 509 AM MDT THU MAY 8 2014 NMZ501>540-091200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 509 AM MDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS WILL DEVELOP TODAY...PRIMARILY NORTH OF INTERSTATE 40. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS A STRONG UPPER LOW HEADS TOWARD THE STATE FROM THE NORTHWEST ON SUNDAY...STRONG SOUTHWEST WINDS MAY CREATE AREAS OF REDUCED VISIBILITY IN BLOWING DUST SUNDAY AFTERNOON AND EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1042 AM MDT THU MAY 8 2014 NMZ523-532>534-090100- CENTRAL HIGHLANDS-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY- 1042 AM MDT THU MAY 8 2014 ...WINDY CONDITIONS WILL RETURN TO THE EAST CENTRAL PLAINS TODAY... AN UPPER LEVEL SYSTEM WILL CROSS NORTHERN NEW MEXICO TODAY AND INCREASE WINDS ALOFT OVER CENTRAL PORTIONS OF THE STATE. WINDS WILL BE STRONGEST ALONG THE I40 CORRIDOR BETWEEN CLINES CORNERS AND TUCUMCARI. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS OCCASIONALLY UP TO 45 MPH ARE EXPECTED THIS AFTERNOON. THE WINDS COULD CREATE AREAS OF BLOWING DUST AND REDUCED VISIBILITIES...AS WELL AS HAZARDOUS CROSSWINDS ALONG NORTH SOUTH ORIENTED ROADWAYS. 24
The Albuquerque radar (KABX), 74 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505935.